Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 19, NWS Springfield, MO

January 16, 2020Cedar County, Missouri

NWS Springfield, MO issued this river flood warning at Jan 16, 2020, 9:14 AM CST for Cedar County, Missouri. It took effect at Jan 18, 2020, 10:12 AM CST. It was in force for 57 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2020, 9:14 AM CST (15:14 UTC)
In effect from
Jan 18, 2020, 10:12 AM CST
Expired
Jan 20, 2020, 7:20 PM CST
In force
57 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
Minor

County Cedar County, MO

The radar

The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sac River near Caplinger Mills (CMZM7). The gauge peaked at 15.55 ft at Jan 17, 2020, 9:00 PM CST.

actionminormoderate10152001/1601/1701/1801/1901/2001/2101/22
Action stage
14 ft
Minor stage
16 ft
Moderate stage
19 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06919900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at Jan 16, 5:38 AM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jan 16, 5:38 AM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
538 AM CST Thu Jan 16 2020

.SHORT TERM...(Today and tonight)

A Canadian airmass was advecting into the Ozarks this morning
underneath southwest flow aloft. Water vapor was showing a good
Pacific stream of moisture flowing directly over the Ozarks
Region, which was also observed within our 00z sounding yesterday.

Forcing along a mid level baroclinic zone will force rain to break
out this evening from the southern Plains into the Ozarks. With
surface temperatures at or just slightly below freezing, a wintry
mix will be possible.

The warm nose will come in strong, so most locations will either
see rain or some freezing rain. Overall frozen precipitation
amounts will remain on the light side, with just one tenth of an
inch or less in freezing rain accumulations. A dusting of snow is
possible for areas north of Highway 54.

Eventually by late Friday morning or Friday afternoon, the
precipitation will turn to all liquid rain, melting any frozen
precip that may have accumulated. Rain will continue into Friday
night and early Saturday morning, with storm total amounts ranging
from roughly an inch to an inch and three quarters.

Given the saturated soil conditions combined with the lack of
vegetation in the winter time, a Flood Watch has been posted for
all counties. Rain will exit the entire region Saturday morning,
setting the stage for a few days of dry weather. Look for highs
in the 40s on Saturday, with skies becoming sunny by the
afternoon.

.LONG TERM...(Sunday through Wednesday)

A cold and dry pattern will evolve for the Sunday through
Wednesday time frame. Northwest flow will take shape, while a
couple of speed maxes brings down Canadian air into the Ozarks.
With the lack of moisture, snow or ice will be hard to come by.
However, look for temperatures to fall into the teens Sunday night
and again on Monday night.

Temperatures could trend a bit warmer heading into the middle of
next work week. The GFS has a strong storm system approaching the
area by Thursday, however we're guessing this may look a lot
different as we get closer to next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 519 AM CST Thu Jan 16 2020

The near-term forecast concern will be gusty low-level winds this
morning into the afternoon. Surface winds will be from the
northeast at 10-15 kts with occasional gusts to 25 kts, mainly at
the SGF and JLN terminals. Flight conditions will lift from MVFR
to VFR this morning as low clouds mix away.

Surface winds will relax a bit this evening into tonight. Winds
will veer from east to southeast ahead of an approaching weather
system that will bring some ice early Friday morning; at which
time, a lowering to MVFR/IFR will become likely.  Of the major
regional terminals, SGF is most likely to see impactful ice
accretion- perhaps between a tenth- and quarter- inch. Then, a
transition to plain rain is expected by Friday afternoon

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from Friday morning through late Friday night for
     MOZ055>058-066>071-077>083-088>098-101>106.

     Winter Weather Advisory from 9 PM this evening to noon CST
     Friday for MOZ055>058-066>071-077>083-089>092-095-096.

KS...Flood Watch from Friday morning through late Friday night for
     KSZ073-097-101.

     Winter Weather Advisory from 9 PM this evening to noon CST
     Friday for KSZ073-097.

&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Albano
Hazardous weather outlook, Jan 16, 4:21 AM CST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
421 AM CST Thu Jan 16 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
421 AM CST Thu Jan 16 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited excessive cold risk.
  Limited non thunderstorm wind risk.
  Elevated ice accumulation risk.
  Limited snow risk.

DISCUSSION...

  Northerly wind gusts up to 30 mph are likely across the Ozarks
  today. This will create wind chills in the teens.

  A wintry mix of rain, freezing rain, light snow, and light
  sleet will be possible from tonight into Friday morning. Up to
  a tenth of an inch of freezing rain accumulation will be
  possible before temperatures warm turning all precipitation
  into liquid rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Storm total precipitation ranging from roughly an inch to
  around an inch and three quarters is expected across the
  entire region. Widespread flooding is expected as soil
  conditions are saturated from heavy rains experienced last
  week.

  Gusty winds around 30 mph will be possible at times Friday into
  Saturday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 2:22 AM CSTFlood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more52 hr
Jan 16, 3:03 AM CSTWinter Weather AdvisorySGFBarry, Barton, Benton, Camden, Cedar, Christian and 27 more41 hr
Jan 16, 9:14 AM CSTRiver Flood WarningSGFVernon4 days

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.